Citation: Brace. "Perpetual Thirst: An Experience with Phenibut (exp116309)". Erowid.org. May 4, 2022. erowid.org/exp/116309
Today, I happened to think back to the worst period of my life, and something that I started to think about was my experience with phenibut when I was 19. Something is compelling me to write about this, even though I have never shared any kind of report on any of my drug escapades. Let me start by giving some background info on me, my mindset, and the events leading up to my months long dance with this legal chemical.
I was raised as a typical middle class white kid whose parents were highly religious, but not the obnoxious kind. They always practiced what they preached and were some of the most loving parents out there. They sent me to a private school that tended to have extreme views, and I grew to hate it. I had few friends and was very sensitive to everything, most likely from being incredibly sheltered my whole life. Hatred started to grow in me for this misogynistic, tyrannical place I was forced to go to every day. Flash forward several years and I had become very rebellious and started abusing multiple substances, which led me to extreme depression and hopelessness. I had quite a few friends at the start of my addictions, all of whom I met through the mutual appreciation of drugs and parties, but they quickly dispersed until I had only 2. I would isolate myself for months at a time.
I was using multiple substances but the one I took most was kratom. I had been taking about 4 ounces a day for 6 months. It used to help my anxiety and depression until my tolerance was so high that I would just vomit uncontrollably, and not feel anything. Hence, I was on the search for something legal that had the same effects as kratom, but werenít too strong.
Around that time, I began to notice the hole my best friend had dug for himself with pain pill misuse that was turning into daily heroin abuse. I wasnít very smart at the time, but I knew I didnít want to be in the black hole that he was. Ironically, I was slowly crawling into my own despair through other means. In my online searches, a substance that came up often was phenibut. I looked at the effects and saw that many of them were similar to kratom, or so I thought. I ordered some within a few days of finding out about this ďnootropic.Ē I was excited when it came in the mail and took some immediately. I didnít realize that itís not unusual for it to take 2 plus hours to take effect.
I was excited when it came in the mail and took some immediately. I didnít realize that itís not unusual for it to take 2 plus hours to take effect.
I took 0.5 grams and waited about 30 minutes. Nothing. The taste was awful, extremely sour, but I was desperate for my depression to leave without having to take Xanax. I took about 3.5 grams within that 2 hour window.
It hit me strong and very quickly. The effects were not what I thought. I experienced some slight anxiety relief, but the most noticeable thing was that I was dissociating. It scared me, as I hate dissociatives. Why I continued to take it, I do not know. Itís like it was forcing me to take it in some odd way. It would make me extremely drowsy, so my days were spent in bed, not sleeping. Just disassociating. I would lay in bed, hearing my heartbeat super loud, and feeling the pump of blood, hallucinating briefly at times.
I soon realized that the recommended dosage for phenibut was 1.5 grams per day. 1.5 grams was a little over half my usual dose. My daily dose was around 21 grams (14x the recommended dose). Unsurprisingly, I soon ended up in the hospital. I couldnít breathe. It was an awful experience. I was at the point where I was seeing black in the center of my vision but I wouldnít ever pass out. Itís the closest Iíve been to hell.
I was finally admitted at the ER. They took blood tests, and realized I was extremely dehydrated and suffering from tachycardia. I was given medication but Iím not sure what exactly. I think it helped, but my memory is very foggy because I had been disassociating for weeks. They pumped fluids into me for about a day, and then I was cleared to leave with one rule. ďDO NOT TAKE PHENIBUT.Ē
I followed my their direction for all of 2 hours. I donít know if itís this addictive for everyone, or if it was just me, or my addict mentality. I couldnít stop. I continued to take about 21 grams per day for the next 3 days. Then it happened again. I couldnít breathe, and I couldnít see. I couldnít think straight and I was terrified. It felt like I was dying. I was taken back to the hospital. I didnít know it at the time, but my parents had gotten wind of how bad things were and submitted me for detox after I was brought back to health somewhat. This time my hospital stay lasted for 4 days. I was given Ambien, nicotine patches, and intravenous fluids consistently. I slept through almost all of the 4 days.
I was brought back to my parents' house, and they watched me for about 2 weeks while I was withdrawing. It was painful. It was like that feeling in your gut when youíre morbidly terrified. Anxiety trough the roof, which is to be expected with any substance that has anti-anxiety effects. However, what was strange to me is that my body had come to rely on phenibut like people rely on water, which may explain why I wasnít drinking any.
My body was telling me I was desperately thirsty, but water never even crossed my mind. I was thirsty for phenibut. Desperately thirsty. Iíve never felt like that withdrawing from any other substance. Withdrawing from cocaine, Xanax, weed, sleeping pills, uppers, downers etc. was nothing, absolutely nothing, compared to this. No other period of withdrawal from any substance Iíve been addicted to made me feel thirsty like this did. It was literal thirst. I successfully made it through withdrawals, and returned to depression and isolation. This continued for a couple years with addictions to other substance, but I never and will never return to phenibut. It was hell.
Maybe this drug can be helpful in certain ways to people with healthy mental states and discipline, but it was incredibly dangerous above the recommended daily dose. I have always taken things to an extreme, and this was no different. It almost killed me.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.